You are here:

Anesthesiology/Allergy to Versed, Propofol, & Fentanyl???

Advertisement


Question
When I am coming out of anesthesia I experience hyperventilation, trashing, and muscular stiffness I am completely unaware of it and some nurses say it looks and appears like a seizure. My vital signs remain stable but I do become a little sweaty. But once I am given more versed or an antihistamine I am ok. The episodes last from several minutes to an hour or so. The dosage of the medication are very small.

Answer
This is not an allergy but rather a common reaction to emergence from anesthesia. As you go from asleep to awake, you go through, what is referred to as, Stage II. In this state, you are hyperactive, irregular breathing, often flailing your arms try to reach for the endotracheal tube, etc. Let your anesthesiologist in the future know about this so he can try to lessen the effect.

Ronald Levy, MD
Professor of Anesthesiology
UTMB-Galveston

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Ronald Levy, M.D.

Expertise

Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 About.com. All rights reserved.